Iowa, 2016

Tornadoes and Hail in Iowa, June 29, 2016

June 29, 2016 · NWS OAX · 6 events in 2 counties and zones

A weak area of low pressure developed over northeast Nebraska during the afternoon of June 29th. To the east of the low, a weak frontal boundary extended into western Iowa while a surface trough extended south from the low through eastern Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A weak area of low pressure developed over northeast Nebraska during the afternoon of June 29th. To the east of the low, a weak frontal boundary extended into western Iowa while a surface trough extended south from the low through eastern Nebraska. Isolated thunderstorms initially developed along the boundary in western Iowa and moved southwest producing hail, wind and an isolated tornado. Other thunderstorms developed near the Omaha area along the surface trough and moved south producing hail and wind. Thunderstorms weakened by late evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 29, 2:00 PM CST, 2 hours earlier.

Area forecast discussion, Jun 29, 2:00 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
300 PM CDT WED JUN 29 2016

.SHORT TERM...(tonight through Saturday)
Issued at 300 PM CDT Wed Jun 29 2016

The main concerns are with convective chances this evening and
then again on Friday night into Saturday. The 19Z subjective
analysis indicated a weak area of low pressure over northeast
Nebraska, which is the surface reflection of a shortwave trough
seen in early afternoon water vapor imagery sliding SEWD through
MN. A weak surface trough extends south of the low through eastern
NEb, with some hint of a warm front to the east into western IA.
Large-scale forcing isn't overly strong this afternoon, but there
are some weak height falls indicate in models, and this coupled
with the lack of a strong EML/cool mid-level temperatures may
allow for a couple of thunderstorms to develop along the MO river
and drop south this afternoon. Objective analysis indicates around
1500-2000 j/Kg of MLCAPE this afternoon with 30-35 kt EBWD, and
this may be enough for an isolated stronger storm. If these
develop they would tend to either move out of the area and/or
weaken by late evening, and then forcing for addition convection
seems pretty limited. We will maintain a slight chance in the far
southwest after midnight, but currently thinking is we may remain
dry after midnight.

On Thursday the stronger trough /currently moving through southern
Canada/ will drop into the Great Lakes and allow for a cold front
/currently along the border this afternoon/ to drop through the
CWA. Convective signal along this boundary on Thursday is mixed
and we generally feel that if anything does develop Thursday it
will be isolated, and generally over the northern CWA. Much cooler
and drier air then moves in for Thursday night and Friday with
lows on Friday morning in the 50s in some areas.

Return flow does quickly get going on Friday night though as the
upper level flow backs ahead of a shortwave trough originating
over the central Rockies. Global models indicate strong isentropic
ascent associated with a 50 kt LLJ will develop on Friday night
over the central Plains. This will initially be focused to our
west during the evening, but after midnight some of this activity
will shift into southeast NEb. Thus we have increased pops to
likely in this area. The threat for showers and a few
thunderstorms will continue into the day on Saturday, especially
the area along and south of I80. With widespread clouds and some
rain we have significantly lowered highs over this area as well.
There could be some decent rainfall totals from this event from
Friday night into Saturday.

.LONG TERM...(Saturday night through Wednesday)
Issued at 300 PM CDT Wed Jun 29 2016

We will continue some threat for rain into Saturday night, but
then most models take this lift/rain to the east and south to end
the weekend and into the July 4th Holiday. Temperatures are
expected to remain below normal through the holiday, but then
start to moderate toward midweek as heights aloft rise in response
to the building ridge. The threat for additional rainfall returns
toward midweek as another front heads toward the area.

&&

.AVIATION...(18Z TAFS for KOMA...KLNK...KOFK through 18Z Thursday)
Issued at 1243 PM CDT Wed Jun 29 2016

VFR conditions outside of any showers or thunderstorms with patchy
clouds fl040-100. Isolated thunderstorms possible through
tonight...thus due to spotty nature will not include in TAF at
this time. Southeast to south variable surface winds 5 to 15kt
today...becoming northwest to northeast 5kts or less tonight.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.

&&

SHORT TERM...Boustead
LONG TERM...Boustead
AVIATION...Zapotocny
Hazardous weather outlook, Jun 29, 3:37 PM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
437 PM CDT WED JUN 29 2016

IAZ043-055-056-069-079-080-090-091-NEZ034-045-052-053-067-068-
301145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-BURT-WASHINGTON-DOUGLAS-SARPY-CASS-OTOE-
437 PM CDT WED JUN 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

ISOLATED STORMS DEVELOPING OVER WEST-CENTRAL IOWA THIS AFTERNOON
WILL DEVELOP SOUTH ALONG AND TO THE EAST OF THE MISSOURI RIVER.
STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE WITH A RISK FOR
HAIL AND LOCALLY GUSTY WINDS. ADDITIONAL STORMS WILL BE POSSIBLE
ON THURSDAY ALONG A COLD FRONT MOVING SOUTH THROUGH THE AREA. NO
SEVERE WEATHER IS CURRENTLY EXPECTED WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

AFTER A PERIOD OF DRY WEATHER THURSDAY NIGHT AND FRIDAY...
THUNDERSTORM CHANCES WILL RETURN MAINLY TO SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR THURSDAY.

NEZ011-012-015>018-030>033-042>044-050-051-065-066-078-088>093-
301145-
KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-
CUMING-PLATTE-COLFAX-DODGE-BUTLER-SAUNDERS-SEWARD-LANCASTER-
SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
437 PM CDT WED JUN 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

THERE IS A SMALL CHANCE FOR STRONG TO SEVERE STORMS THROUGH
TONIGHT. LARGE HAIL...GUSTY WINDS AND BRIEF HEAVY RAIN WOULD BE
THE PRIMARY HAZARDS SHOULD STRONGER STORMS DEVELOP.

SPOTTY STORMS ARE POSSIBLE LATER THIS AFTERNOON AND TONIGHT AS A
WEAK WEATHER DISTURBANCE PUSHES THROUGH THE AREA WITH ABUNDANT
MOISTURE AVAILABLE.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL CONTINUE ON THURSDAY AS A COLD FRONT
MOVES THROUGH THE AREA. NO SEVERE WEATHER IS ANTICIPATED AT THIS
TIME. AFTER A PERIOD OF DRY WEATHER THURSDAY NIGHT AND FRIDAY...
THUNDERSTORM CHANCES WILL RETURN MAINLY TO SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR THURSDAY.

In the hours before

Special weather statement, Jun 29, 3:25 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
425 PM CDT WED JUN 29 2016

IAZ043-055-056-292200-
SHELBY IA-HARRISON IA-MONONA IA-
425 PM CDT WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHELBY...
NORTHEASTERN HARRISON AND SOUTHEASTERN MONONA COUNTIES UNTIL 500 PM
CDT...

AT 425 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DUNLAP...OR 18 MILES SOUTHWEST OF DENISON...MOVING SOUTHEAST AT 20
MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EARLING...WOODBINE...DUNLAP...PANAMA...PORTSMOUTH...
WESTPHALIA AND SCHABEN PARK.

LAT...LON 4172 9533 4160 9566 4191 9576 4195 9567
      4186 9567 4186 9549
TIME...MOT...LOC 2125Z 322DEG 17KT 4187 9566

BOUSTEAD

The radar

The Omaha radar (KOAX), 82 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Harrison

When
June 29, 4:00 PM CST
Where
Harrison County, 4.84 mi S of Dunlap
Measured
1 in hail
Reported by
Public
Coordinates
41.780, -95.600

Thunderstorm Wind, Harrison

When
June 29, 4:17 PM CST
Where
Harrison County, 1.55 mi SE of Woodbine
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.713, -95.700

Rear flank downdraft winds produced tree damage along a wind break along Highway 30.

Tornado, Harrison

When
June 29, 4:51 PM CST to 4:59 PM CST
Where
Harrison County, 4.1 mi NE of Beebeetown to 1.12 mi E of Beebeetown
Rating
EF0
Path length
3.28 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
41.562, -95.674

The tornado was reported by storm chasers, on social media, and by the broadcast media. Storm survey of the affected area indicated that the damage along the path was confined to 1-3 inch tree limbs down, one shed destroyed, and corn damage.

Tornado, Pottawattamie

When
June 29, 5:06 PM CST to 5:15 PM CST
Where
Pottawattamie County, 4.22 mi NW of Neola to 5.06 mi W of Neola
Rating
EF0
Path length
4.18 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
41.498, -95.671

This tornado was reported by storm chasers and on social media. Video and photography of the tornado indicate that the tornado was mostly wrapped in rain during the lifespan. Storm survey of the affected area indicated that damage was mostly confined to tree damage and flatted corn.

Hail, Pottawattamie

When
June 29, 5:39 PM CST
Where
Pottawattamie County, 0.74 mi NNE of Underwood
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
41.390, -95.675

Hail, Pottawattamie

When
June 29, 5:54 PM CST
Where
Pottawattamie County, 2.08 mi NE of Weston
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
41.350, -95.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyThe tornado archive for Iowa, 2016Warnings in Iowa, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638975, 638981, 639197, 639199, 638976, 638977.